Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 104, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 1998, 5:20 PM CDT for Kittson County, Minnesota. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1998, 5:20 PM CDT (22:20 UTC)
- Expired
- Jun 27, 1998, 5:50 PM CDT
- In force
- 30 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Kittson County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 145 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 5:26 PM CDT | Hail 0.75 | Halma, MN | |
| Jun 27, 5:35 PM CDT | Hail 1 | Halma, MN | Hail was reported to be 3 inches deep. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KFAR 272221 RRA SVRFAR MNC069-272250- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 520 PM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... KITTSON COUNTY IN NORTHWESTERN MINNESOTA * UNTIL 550 PM CDT * AT 518 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF LAKE BRONSON OR 45 MILES NORTHWEST OF THIEF RIFVER FALLS MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE BRONSON BY 530 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:00 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jun 27, 3:00 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 300 PM CDT SAT JUN 27 1998 FIRST PERIOD DISCUSSION...A LITTLE DRIER AIR MOVG INTO THE WRN CNTYS AND MAY BE A DRY LINE FOR TSRA TO DEVELOP ALONG THIS AFTN AND EVE. LIS FCST TO BE RATHER LOW OVR NW MN THIS EVE. JET FCST TO MOV INTO REGION THIS EVE AND ENHANCE VRT MOTNS. NSHARPS HAS HIEST CAPES OVR SE CNTYS..ARND 2000J/KG. LOWER DWPTS SHOULD MAKE FOR A LITTLE COOLER NITE SO WL GO COOLER IN THE W HOWEVER CLDS MAY HOLD TEMPS UP A LITTLE. THINK LOWS WL BE IN THE MID 50S DVL...UPR 50S HCO, ROX, BDE... ARND 60 IN TVF, CKN, BJI, PKD, DTL, FAR...LWR 60S FFM. HOPPES
In the hours before
Special weather statement, Jun 27, 1:37 PM CDT, 3 hours 43 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 137 PM CDT SAT JUN 27 1998 ...A CHANCE OF SEVERE WEATHER THIS AFTERNOON ACROSS THE REGION... A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS ALL OF NORTHWEST MINNESOTA AND FAR EASTERN NORTH DAKOTA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM 15 MILES SOUTHWEST OF LIDGERWOOD TO PEMBINA NORTH DAKOTA. GENERAL THUNDERSTORMS WILL MOVE ACROSS MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON. SEVERE THUNDERSTORMS CAN BE EXPECTED BY LATE AFTERNOON IN THE SLIGHT RISK AREA. THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...SOME LARGE HAIL AND SOME DAMAGING WINDS. MOST OF THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN AND SOUTHERN MINNESOTA BY SUNDAY MORNING. COLD AIR ALOFT WILL MOVE INTO THE AREA COMBINED WITH WARM MOIST AIR AT LOW LEVELS WILL DESTABALIZE THE ATMOSPHERE. AN UPPER LEVEL JET WILL ALSO AID IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. ONE SHOULD EXPECT LOCALLY HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE FLOODING IN LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION OUTLET FOR FUTURE STATEMENTS ON THIS POSSIBLE SEVERE WEATHER. THIS HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED IF CONDITIONS WARRFANT. HOPPES
Special weather statement, Jun 27, 1:37 PM CDT, 3 hours 43 minutes before
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052-053-281100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 137 PM CDT SAT JUN 27 1998 ...A CHANCE OF SEVERE WEATHER THIS AFTERNOON ACROSS THE REGION... A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS ALL OF NORTHWEST MINNESOTA AND FAR EASTERN NORTH DAKOTA. THE SLIGHT RISK AREA IS EAST OF A LINE FROM 15 MILES SOUTHWEST OF LIDGERWOOD TO PEMBINA NORTH DAKOTA. GENERAL THUNDERSTORMS WILL MOVE ACROSS MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS AFTERNOON. SEVERE THUNDERSTORMS CAN BE EXPECTED BY LATE AFTERNOON IN THE SLIGHT RISK AREA. THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN...SOME LARGE HAIL AND SOME DAMAGING WINDS. MOST OF THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN AND SOUTHERN MINNESOTA BY SUNDAY MORNING. COLD AIR ALOFT WILL MOVE INTO THE AREA COMBINED WITH WARM MOIST AIR AT LOW LEVELS WILL DESTABALIZE THE ATMOSPHERE. AN UPPER LEVEL JET WILL ALSO AID IN THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. ONE SHOULD EXPECT LOCALLY HEAVY RAINFALL WITH THE STRONGER THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE FLOODING IN LOW LYING AREAS. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE COMMERCIAL RADIO OR TELEVISION OR CABLE TELEVISION OUTLET FOR FUTURE STATEMENTS ON THIS POSSIBLE SEVERE WEATHER. THIS HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED IF CONDITIONS WARRFANT. HOPPES
Local storm report, Jun 27, 4:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
430 PM CDT SAT JUN 27 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 15E PELICAN RAPIDS MN WIND DAMAGE
06/26/98 OTTER TAIL 6 INCH TREES DOWN
0945 PM 12E DETROIT LAKES MN WIND DAMAGE
06/26/98 BECKER 6-8 INCH TREES DOWN
BELLESLocal storm report, Jun 27, 4:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS
430 PM CDT SAT JUN 27 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 15E PELICAN RAPIDS MN WIND DAMAGE
06/26/98 OTTER TAIL 6 INCH TREES DOWN
0945 PM 12E DETROIT LAKES MN WIND DAMAGE
06/26/98 BECKER 6-8 INCH TREES DOWN
BELLESThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:30 PM CDT | Flash Flood Warning | FGF | Clay, Wilkin | 2 hr |
| Jun 26, 8:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 46 min |
| Jun 26, 8:58 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 47 min |
| Jun 26, 9:21 PM CDT | Flash Flood Warning | FGF | Becker, Otter Tail | 119 min |
| Jun 27, 5:50 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Roseau | 35 min |
| Jun 27, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 36 min |
| Jun 27, 6:55 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.